Have you ever experienced shedding?
This is something that is normal. Many people experience hair shedding.
One of the most common reasons for hair shedding is that many women have recently had a baby. Did you know that three months after having a baby you can experience a process called telogen effluvium. This often happens right after having a baby and here is why. When you’re pregnant, your estrogen and your progesterone go up. These two hormones help you to maintain the pregnancy. During that time your hair grows very well. You could even say that you felt like you had the best hair ever. We normally lose 100-300 stands of hair a day. However, during the season of pregnancy your hair stays in the anagen phase, the growing phase of the hair cycle. Once you have your baby, your hairs will begin to go back through the hair cycle.
There are three phases of the hair cycle.
- Anagen- growing phase
- Catagen- resting phase
- Telogen- shedding phase
This is the reason why this shedding process is called telogen effluvium. Telogen means shedding and effluvium is Latin for a flow of. You are basically getting a flow of shedding.
I know that this is a little technical, but I really want you to understand why this is happening to your hair. After the baby is born, the estrogen and progesterone go down and you begin to shed your hair.
This process normally lasts 6-9 months after having a baby. However, there are times when this can last over a year. This is called chronic telogen effluvium. You have to know that you are supposed to shed hair every day, but this is a reason why you might be shedding a little bit more.
This can also happen during breastfeeding. However, you won’t begin shedding your hair until you finish breastfeeding.
The second reason for the shedding of hair has to do with your weight and your diet. After someone has had weight loss surgery they might experience shedding. You will be losing a massive amount of weight at one time. If you have a restrictive diet, like vegans, you might lack protein and this may cause you to experience more shedding than normal. Make sure that everything is in balance. You need to have a lot of nutrients and vitamins.
I normally don’t recommend patients to take specific vitamins. Instead, I suggest that patients get the nutrients through eating the foods that contain the necessary vitamins for you. When you take your nutrients through your food they are more bio available. This means that the nutrients are actually absorbed by your cells. Many times when you are taking vitamins, they are not absorbed in to the bloodstream. They end up going down the drain. If you noticed that you have been changing your diet, this can help your body, but it could be harmful to your hair.
The third reason why you might be experiencing more shedding than normal is medications. Medications can commonly cause people to undergo telogen effluvium. Many different medications can cause this, but let’s take a look at 2 major categories.
Blood pressure medications. Not all blood pressure medications cause this, but the beta blocker do cause this. Those are medications like latoperolal, labaterlolal, and other medications that end in -olal. Those are beta blocker medications,
Another category is blood thinners. Two medications in this category are Warfarin and coumadin.
Another category is birth control pills. They have estrogen and progesterone.
Many medications will list hair loss as a side effect, but they won’t specify which type of hair loss might be experienced. This form has only in certain medications.
There are 13 different forms of hair loss that we treat. This is why it’s important for you to get a diagnosis before you begin trying to treat the problem. This is only one type of hairloss, but others are caused by various things like menopause, other medications, thyroid issues, and more. You need to know the particular type of hair loss that you have.
I discuss these 13 different forms of hair loss in my course, “Getting to the Root of Hair Loss.”
Let’s look at the thyroid. I know that some people have a question about this and you may be one of them.
Thyroid can by low functioning, which is hypothyroidism. It can also be high functioning which is hyperthyroidism. We normally do a THS, which is a blood test to check the thyroid levels. Synthroid is a thyroid replacement medication. It should not make your head too thin and shed. If your thyroid is low it can cause more shedding, but I’m doing research to find out more about this because many people have been reporting to me that they are experiencing hair troubles with Synthroid, but not with the generic brand of that medicine.
How long will this last?
Telogen effluvium normally stops by itself. It will get better with time. Remember it is the just an excessive amount of shedding. Your hair has a shedding phase of the hair process. What you need to remember is that depending on what is happening with your body, your hair will be in a specific stage of the process for a specific amount of time.
Learn more about Alopecia Areata!
Once you subscribe, you will get an excerpt from my book about Alopecia Areata!